Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 134, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2005, 8:33 PM CDT for Lake County, Moody County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 9, 2005, 9:19 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 40 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 100132
SVRFSD
SDC079-101-100230-
/O.NEW.KFSD.SV.W.0134.050610T0133Z-050610T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT THU JUN 9 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 930 PM CDT
* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF CHESTER...OR
ABOUT 11 MILES SOUTH OF MADISON...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHESTER AROUND 850 PM CDT
COLMAN AROUND 905 PM CDT
TRENT AROUND 915 PM CDT
EGAN AROUND 925 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4393 9719 4384 9710 4386 9648 4403 9646
4400 9686
$$
042 follow-up statements
000
WWUS53 KFSD 100201
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT THU JUN 9 2005
SDC079-101-100230-
/O.CON.KFSD.SV.W.0134.000000T0000Z-050610T0230Z/
MOODY SD-LAKE SD-
900 PM CDT THU JUN 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR LAKE
AND MOODY COUNTIES...
AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
CHESTER...OR ABOUT 6 MILES EAST OF MADISON...MOVING NORTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLMAN...TRENT AROUND 910 PM CDT
EGAN AROUND 925 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4393 9719 4384 9710 4386 9648 4403 9646
4400 9686
$$
04000
WWUS53 KFSD 100219
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT THU JUN 9 2005
SDC079-101-100229-
/O.CAN.KFSD.SV.W.0134.000000T0000Z-050610T0230Z/
MOODY SD-LAKE SD-
919 PM CDT THU JUN 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND MOODY COUNTIES IS
CANCELLED...
THE WARNING HAS BEEN CANCELLED AS THE STORM HAS WEAKENED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4393 9719 4384 9710 4386 9648 4403 9646
4400 9686
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jun 9, 3:20 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT THU JUN 9 2005 .DISCUSSION... IMPRESSIONS THRU THE DAY OF FIRST SHOT OF HVY RAIN DVLPG AND SPRDG INTO WRN FCST AREA MAINLY W OF JAMES RVR ARE BEAREING OUT. BEST MOISTR CONVERGNCE HAS CONTINUALLY BEEN S OF THE WRN PART OF FCST AREA WHERE CONVECTN CONTS TO DVLP. MEANWHILE LTL SUPPOER FOR DECENT RAIN TO THE E WITH STABLZD AIR TO THE S. HWVR THIS SHUD CHANGE LATE TNGT AS DECENTLY DEFINED SHRTWV APPCHS WITH ITS LIFT AND PLENTY OF MOISTR AVBL THEWREFORE WQILL CONT TO GO FOR THE HEAVIEST RAIN POTENTL LATE TNGT FOR ROUGHLY W OF YKN TO FSD THEWN DOWN TO E OF SUX. WILL KEEP FLOOD WATCH AS IS FOR THIS ESPLY AS THIS IS THE AREA MOST SATURATED. ACTVTY SHUD TAIL OFF FROM THE SW LATE TNGT AND ERY FRI MRNG. THEN WE WILL AWAIT NEXT SHOT FRI NGT INTO SAT. ON THIS THINK ETA DOES A RATHER MPOOR JOB IN KEEPNG SYS TOO WK BUT ESPLY TOO FAR SW. LIKE ACTVTY TNGT EXZPCT SUPPORT FOR SHWRS/TSTMS INCLUDG HVY RAIN TO BE FRTHR NW THAN WHERE SOME MODELS HAVE IT...THO GFS SEEMS TO BE BETTER FOR FRI NGT. THIS SHOT OF COURSE WILL BE OVER THE SERN FCST AREA BUT NOT SE OF FCST AREA AS ETA IS SHOWING. WILL ALSO MENTN HVY RAIN SE FRI NGT. SAT SHUD SEE ANOTHER TAILOFF BY LATE IN THE DAY. SUN/MON SUS MORE QSTNBL WITH SOME PTENTL FOR MORE HVY RAIN AND PRBLYT BETTER SVR WX POTENTL IF MODEL TREND FOR SEEPR STGR SYS CONTS. WILL CONT TO GO WITH THE DRY PATTERN IDEA FOR TUE THRU THU. LAST UPPER LOW SHUD BE LIFTG OUT BY LATE MON OR MON NGT...THEN ALL MODELS SHOW NWRLY UPR FLOW WITH SOME RDGNG OVER AREA. EVENTUALLY TSTMS THIS PATTRN NOT OUT OF QSTN BUT IT DOES LOOK LIKE WE WILL BREAK THIS WET PATTRN. TEMPS OF COURSE WILL BE MODIFIED BY CLDS AND PCPN NEXT SVRL DAYS SO NOTHNG REAL WARM. HWVR WILL NOT GO EXTRAORDINARILY COOL EITHER WITH MUCH OF THE RAIN DUE TO FALL AT NIGHT. SOME WARMNG EXPECTED EVEN WHEN SKIES STAY MOCLDY DURG DAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 7PM TNGT-NOON FRIDAY SDZ061-062-065>071. MN...FLOOD WATCH 7PM TNGT-NOON FRIDAY MNZ098. IA...FLOOD WATCH TNGT-NOON FRIDAY IAZ001-012-020-031. NE...FLOOD WATCH TNGT-NOON FRIDAY NEZ013-014. && WILLIAMS
Hazardous weather outlook, Jun 9, 11:50 AM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1150 AM CDT THU JUN 09 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1150 AM CDT THU JUN 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY SPREAD NORTH ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON...WITH BEST CHANCES SOUTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE THUNDERSTORMS. HOWEVER...A FEW OF THE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL...MAINLY SOUTH OF A YANKTON TO SPENCER IOWA LINE. THUNDERSTORMS SHOULD REDEVELOP OVER NEBRASKA AND SPREAD NORTHEAST TONIGHT. SEVERE WEATHER IS ALSO NOT ANTICIPATED WITH THESE THUNDERSTORMS...ALTHOUGH RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE IN SOME AREAS. FLOODING... HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS LATER TONIGHT...ESPECIALLY IN FAR SOUTHEAST SOUTH DAKOTA...AND ADJACENT AREAS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND EXTREME SOUTHWEST MINNESOTA. WITH THE GROUND NEARLY SATURATED IN THESE AREAS ALREADY...AND THE POTENTIAL FOR HEAVY RAIN TO FALL IN A SHORT PERIOD OF TIME...FLASH FLOODING COULD OCCUR WITH THESE STORMS. IN ADDITION...LOCAL STREAMS AND CREEKS...SOME OF WHICH ARE ALREADY RUNNING NEAR BANKFULL...MAY SEE RAPID RISES DUE TO THE RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR THUNDERSTORMS WITH HEAVY RAINFALL WILL AGAIN BE FOUND ACROSS THE AREA ON FRIDAY NIGHT...AND AGAIN ON SUNDAY NIGHT. AT THIS TIME...IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE HEAVIEST RAIN WILL FALL. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 9, 4:01 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL SPENCER 43.15N 95.15W
06/09/2005 0.75 INCH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 9, 4:02 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL SPENCER 43.15N 95.15W
06/09/2005 0.75 INCH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 9, 4:28 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 E ROYAL 43.06N 95.24W
06/09/2005 0.88 INCH CLAY IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 9, 7:30 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD MITCHELL 43.73N 98.03W
06/09/2005 DAVISON SD BROADCAST MEDIA
WATER ON NORWAY STREET IS 3 TO 4 INCHES DEEP AND HAS
PROMPTED CLOSURE BY POLICE. UP TO 715 PM, 2.25 INCHES OF
RAIN HAS BEEN MEASURED AT THE KMIT RADIO STATION. ONE
MOTORIST IN A FOUR WHEEL DRIVE SAID THAT THE WATER
SPLASHED UP OVER THE HEADLIGHTS WHEN DRIVING THROUGH THE
WATER.
&&
TRMLocal storm report, Jun 9, 8:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST SALEM 43.72N 97.39W
06/09/2005 74 MPH MCCOOK SD EMERGENCY MNGR
&&
CJANSENLocal storm report, Jun 9, 8:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 2 E SALEM 43.72N 97.35W
06/09/2005 65 MPH MCCOOK SD TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 33 min |
| Jun 9, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 48 min |
| Jun 9, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 37 min |
| Jun 9, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
| Jun 9, 8:47 PM CDT | Tornado Warning | FSD | Turner | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.